Mystery drug batch sparks fear for Schoolies


A man is fighting for life after consuming a mystery drug, which has left 15 others in hospital on the Gold Coast.

There are fears Schoolies may fall victim to the same batch.

Emma Francis reports.

TRANSCRIPT
Sixteen people have been hospitalised after taking the hallucinogenic drug … police believe to be a variant of MDMA.

The stimulant, which gives the same effects as ecstasy, also is known as flakka.

Rebecca MacBean, Alcohol and Drug Agency: “I mean this is one of the dangers with taking elicit drugs is you don’t actually know whether what is being sold to you is in fact the thing that is being claimed.”

Premier Annastacia Palaszczuk is shocked the drug has hit Queensland.

She’s sending a very clear message.

Annastacia Palaszczuk, Queensland Premier: “Don’t risk your life. We don’t know the compound of this drug, it is incredibly dangerous and I do no want to see anyone lose their life through experimenting with this drug.”

The government is confident there’ll be enough resources on the Gold Coast to make schoolies safe.

Andy Gourley, Red Frog “I think this last weekend has been a very timely warning to be even more vigilant at schoolies to make sure that you’re not experimenting or getting caught up in the hype that schoolies is.”

Paramedics on the Gold Coast say it’s the largest number of people they’ve seen with the same symptoms in more than 20 years.

Hospital staff on the front line are the ones left picking up the pieces. As with any overdose they are the ones that help the victims of these potentially deadly drugs.

Emma Francis, QUT News.


Posted in QUT News Tagged with: , , ,